Indiana, 2001

Flooding in Indiana, July 4, 2001

July 4, 2001 · NWS IND · 4 events in 4 counties and zones

Around 4 inches of rain fell over about an 8 hour period causing many streets and low lying areas to become water covered.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Around 4 inches of rain fell over about an 8 hour period causing many streets and low lying areas to become water covered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 4, 3:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 4, 3:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST WED JUL 4 2001

MAIN PROBLEM IN MORNING FORECAST IS TWO FOLD. FIRST IS HOW LONG
THUNDERSTORMS WILL BE ACROSS THE AREA THROUGH THE REST OF THE MORNING
HOURS AND WHERE ACTIVITY WILL BE THIS AFTERNOON INTO EARLY EVENING.

CURRENT ACTIVITY WIDESPREAD ACROSS WEST CENTRAL AND CENTRAL
PORTIONS OF THE STATE WHILE ONLY SCATTERED THUNDERSTORMS NORTHWEST
AND SOUTHCENTRAL. THINK ACTIVITY WILL CONTINUE THROUGH MID MORNING OR
AROUND 9 TO 10 AM THEN DIMINISH QUICKLY. SPLIT 1ST PERIOD INTO
MORNING AND AFTERNOON FORECASTS. SECOND AND MORE IMPORTANT PROBLEM
IS TIMING OF THE COLD FRONT AND WHERE FRONT/PRECIPITATION WILL BE
BY EVENING. AVN/NGM MOVE FRONT SOUTHWARD QUICKLY WHILE MESOETA SLOWER
AND SEEMS TO BE CONSISTENT AND BEST FIT WITH CURRENT ACTIVITY. IF
INDEED MESOETA IS BEST FIRST 12 TO 18 HOURS THEN THREAT FOR AFTERNOON
AND EVENING IS REAL FOR CENTRAL AND SOUTHERN PORTION OF THE CWA. MORE
NORTHERN AREAS OF THE CWA WILL HAVE ACTIVITY THROUGH EARLY TO MID
AFTERNOON BUT DRIER AIR WILL BE MOVING INTO THE LAF/OKK AREA BY EARLY
EVENING. NOT SO FOR CENTRAL AREAS AS MESOETA HAS HIGHER RH BAND
MOVING SOUTHWARD ACROSS THE CENTRAL PART OF THE STATE 00Z-06Z SO
PRUDENCE DICTATES A MENTION OF PRECIPITATION DURING THE EVENING
HOURS. LATER FORECASTS WILL FINE TUNE TIMING OF PRECIPITATION FOR
CENTRAL AND SOUTHERN AREAS THIS EVENING. CLEARING AND COOLER
CONDITIONS MOVING ACROSS THE ENTIRE AREA OVERNIGHT WITH MOSTLY DRY
AND PLEASANT CONDITIONS TO CONTINUE THROUGH THURSDAY.

NO MAJOR DISAGREEMENTS WITH TEMPERATURES BUT AS WAS THE CASE TUESDAY
IF CLOUD COVER AND RAIN PERSIST MOST OF DAY HIGH TEMPERATURES WILL
NOT RISE ABOVE THE 70S. WILL STICK WITH SOME SUNSHINE IN THE
AFTERNOON WITH TEMPERATURES RISING TO NEAR 80 TO THE LOWER 80S.

IND...NONE.
RPG

In the hours before

Special weather statement, Jul 4, 12:18 AM EST, 4 hours 12 minutes before
INZ036-037-039-040-045>048-053>056-062>064-040730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1218 AM EST WED JUL 4 2001

AREAS OF DENSE FOG HAVE DEVELOPED OVER PORTIONS OF CENTRAL INDIANA
EARLY THIS MORNING. THE LOWEST VISIBILITIES WERE REPORTED AT
INDIANAPOLIS WITH VISIBILITIES BELOW 1/4 OF A MILE AND AT
SHELYBYVILLE WITH VISIBILITIES AROUND 1/4 OF A MILE AT MIDNIGHT.
VISIBILITIES WILL IMPROVE AFTER 2 AM EST AS AN AREA OF THUNDERSTORMS
CURRENTLY OVER WEST CENTRAL INDIANA MOVES EASTWARD ACROSS CENTRAL
INDIANA. VISIBILITIES WILL IMPROVE TO BETWEEN 2 AND 4 MILES AFTER
2 AM EST. MOTORISTS SHOULD REDUCE TRAVEL SPEEDS IN DENSE FOG AREAS
AND USE ONLY LOW BEAM HEADLIGHTS.

RPG
Local storm report, Jul 4, 4:10 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 AM EST WED JUL 04 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0304 AM    DUDLEYTOWN                IN    MPH TSTM GUST
07/04/01   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
6 INCH DIAMETER TR;EES BLOWN DOWN ACROSS ROAD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Vermillion

When
July 4, 4:30 AM EST to 10:00 AM EST
Where
Vermillion County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Vigo

When
July 4, 4:30 AM EST to 10:00 AM EST
Where
Vigo County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flood, Parke

When
July 4, 4:30 AM EST to 10:00 AM EST
Where
Parke County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Clay

When
July 4, 4:30 AM EST to 10:00 AM EST
Where
Clay County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.393, -87.116 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252723, 5252724, 5252725, 5252726.